Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Aberdeen, SD

July 6, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2016, 5:21 PM MDT for 4 counties in South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Jul 6, 2016, 6:00 PM MDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dewey County, SD, Jones County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:46 PM MDTTSTM WND GST 6913 Nnw Sansarc, SDFOSTER BAY RWIS.
Jul 6, 5:56 PM MDTTSTM WND GST 652 Nne Hayes, SDRECORDED FROM PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:21 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KABR 062321
SVRABR
SDC041-075-117-119-070000-
/O.NEW.KABR.SV.W.0081.160706T2321Z-160707T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT/600 PM MDT/

* AT 621 PM CDT/521 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 8 MILES SOUTH OF DUPREE TO 8 MILES SOUTHWEST
  OF KIRLEY TO NEAR GRINDSTONE...MOVING EAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWN CHURCH AND HAYES AROUND 540 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4417 10105 4417 10116 4498 10114 4497 10076
      4431 10056 4403 10104
TIME...MOT...LOC 2321Z 278DEG 47KT 4493 10160 4441 10139 4418 10204 

HAIL...1.00IN
WIND...70MPH
 
$$

SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:23 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 6, 2:23 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
323 PM CDT WED JUL 6 2016

.SHORT TERM...(This Evening through Friday Night)
Issued at 323 PM CDT WED JUL 6 2016

This afternoon/evening the focus is west river as a weak wave across
western Wyoming provides the impetus for convection. A narrow tongue
of moisture on return flow will provide the CAPE, and with southeast
low level flow and westerly flow aloft shear is favorable for
supercell development. Westerly flow down to around 700mb also
supports the CAM solutions for evolution into some form of fast
moving/forward propagating MCS, which should track east/southeast
across the southern half of the CWA. The environment is much less
favorable to the northeast of the 1630Z SPC moderate risk area, with
significantly lower CAPE, though cant rule out some stronger
isolated convection for this area.

An upper trof will continue across the Dakotas into Thursday.
Overnight convection will have an impact on how far east the surface
front ends up before thunderstorm re-initialization can occur but
NAM/GFS support more storms for far eastern South Dakota into
western Minnesota. 0-6km shear of 30 to 50kts supports an additional
severe weather threat before storms move east of the CWA.  Aside
from some wrap around shower activity as the upper trof continues
east late Thursday the rest of the short term is expected to be dry.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 PM CDT WED JUL 6 2016

A number of shortwaves will move through the upper ridge this
weekend as lee side troughing sets up. Models differ significantly
on moisture availability with these shortwaves with the ECMWF
keeping the region dry while the GFS develops showers and
thunderstorms Sat evening through Sunday night. Stuck with
Superblend which is more reflective of the wetter GFS solution.

Models come into better agreement late Monday with pops when an
upper low and the sfc cold front track into eastern SD. The ECMWF
exits the upper low more quickly than the GFS which is more in line
with Superblend temps which don't fall off through the week. High
will be in the 80s and 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1201 PM CDT WED JUL 6 2016

VFR conditions are expected at all locations through Thursday
morning. However thunderstorms will be possible near KPIR this
evening so vsby may fall in moderate rain. Other sites will see some
brief showers through tonight. Brief fog may develop toward morning,
but too difficult to pinpoint at this time for tafs.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 6, 1:17 PM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT WED JUL 6 2016

SDZ015>020-022-023-033>037-045-048-051-071930-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THERE IS A MODERATE RISK OF SEVERE
STORMS ALONG AND SOUTH OF US HIGHWAY 14. THE POTENTIAL FOR A
LONG-LIVED LINE OF THUNDERSTORMS PRODUCING WIDESPREAD WIND DAMAGE
IS BECOMING MORE LIKELY. WHILE STRONG WINDS ARE THE MAIN THREAT,
LARGE HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO EARLY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MNZ039-046-SDZ003>011-021-071930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-GRANT-
217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND MOVE EAST ACROSS THE STATE. THE STRONGEST STORMS ARE EXPECTED
TO REMAIN SOUTH OF US HIGHWAY 14. HOWEVER...THERE IS STILL AN
ISOLATED SEVERE RISK FOR THE ENTIRE REGION. LARGE HAIL...DAMAGING
WINDS AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SERR

In the hours before

Local storm report, Jul 6, 3:58 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 SSW ARTICHOKE         45.37N 96.17W
07/05/2016  E2.00 INCH       BIG STONE          MN   PUBLIC

            RADAR ESTIMATED TIME. DELAYED REPORT.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:51 PM MDTSpecial Weather StatementABRJones39 min
Jul 6, 5:57 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.